MAUDE Adverse Event Report: COOK IRELAND LTD ZIMMON PANCREATIC STENT; FGE CATHETER, BILIARY, DIAGNOSTIC

COOK IRELAND LTD ZIMMON PANCREATIC STENT; FGE CATHETER, BILIARY, DIAGNOSTIC
Catalog Number SPSOF-5-3
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 05/18/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195 importer site establishment registration number: 3005580113 the customer reported the following complaint issue; "plastic stent was cut off.Additional info received from rep via email 22 may 17: they wanted to readjust pancreatic stent.So they used forcep and adjusted the position.But pancreatic stricture was so tight, so stent was cut off." further clarification received on 23/may/2017 "they placed stent too deep.So physician wanted reposition.And then physician used forcep in order to pull back stent a little.At that time, plastic stent was cut off.They removed fractured stent using forcep." 1 x spsof-5-3 of lot c1210692 was returned to cirl for an evaluation.During the lab evaluation it was noted that the distal tip (including the flap) was missing from the stent.The stent was cut at approximately 7mm from first drainage hole.The cut to the stent was consistent with pinching by a sharp object which in this case was probably the forceps being used to re-position the stent.There were no other defects noted on the device that could have contributed to the event.It should be noted that in order to grasp the stent at the point of breakage the pigtail on the proximal section of the stent would need to be passed; given this, it is possible that the point of contact with the forceps suggests that the stent may have been placed incorrectly; pigtail first rather than tapered tip first.The customer was asked to clarify the direction for the stent on placement.However as of 12/june/2017, this information has not been received; therefore this cannot be conclusively determined as a potential root cause of the customer complaint.Given the complaint description it is likely that the tortuous anatomy (tight stricture) contributed to the stent being cut off/breaking during the attempted position adjustment.However, as the conditions of use could not be replicated in the lab evaluation due to a variety of clinical conditions such as patient anatomy, a root cause could not be determined for the customer complaint.It should be noted that according to the ifu the customer is instructed to ensure the stent is in the correct position before retracting the introducer; "step 4 advance guiding catheter and/or pushing catheter in 1-2cm increments until stent is in desired position.Step 5 fluroscopically and endoscopically confirm desired stent position.Step 6 after confirming stent position gently remove wireguide, then the guiding catheter * from endoscope while maintaining position of stent with pushing catheter.Step 7 gently remove pushing catheter from accessory channel.It should also be noted that according to the precautions section of the ifu the user is instructed that "the tapered tip end of the stent* must be positioned in the pancreatic duct while outer end remain in duodenal".The user is instructed that for 7fr stents and smaller " introduce stent tapered tip first, and position sleeve onto prepositioned wireguide".Prior to distribution, all spsof-5-3 devices are subject to visual inspection and functional checks to ensure device integrity.There is also a visual inspection of the product and packaging at packaging, packaging qc, and post sterile qc.A review of the manufacturing records for the pancreatic stent device of lot c1210692 did not reveal any discrepancy related to the complaint issue.There is no evidence to suggest that this issue affects the entire lot # c1210692; upon review of complaints this failure mode has not occurred previously with this lot # c1210692.Prior to distribution, all spsof-5-3 devices are subjected to 100% inspection to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
Plastic stent was cut off.Additional info received from rep via email 22 may 2017: they wanted to readjust pancreatic stent.So they used forcep and adjusted the position.But pancreatic stricture was so tight, so stent was cut off.

Brand Name
ZIMMON PANCREATIC STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key6642681
Report Number3001845648-2017-00226
Device Sequence Number849150
Product Code FGE
UDI-Device Identifier00827002229792
UDI-Public(01)00827002229792(17)190314(10)C1210692
Combination Product (Y/N)N
Initial Reporter CountryKR
PMA/510(K) Number
K900923
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberSPSOF-5-3
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date06/15/2017
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/19/2017
Initial Report FDA Received Date06/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;